Q: Does starting birth control cause you to gain any weight?
A: Since birth control regulates a woman's hormones, such as estrogen and progesterone, it can have some side-effects. However, recent studies have found that weight gain resulting from birth control is quite rare and most often results in only gaining 1 - 2 pounds of water weight.
Any negative symptoms from birth control are most often temporary (lasting 2 - 3 months) and dissipate once the body gets used to these new hormone levels. Some other side-effects of taking birth control can be issues with nausea, headaches, breast tenderness and mood changes. If a woman experiences these negative symptoms for more than 3 months while taking birth control, she should switch to a different brand or type of birth control. This most often fixes the problem.
Beyond these short-term symptoms, birth control is extremely safe and doesn't cause any problems with fertility. It's also been shown to decrease acne, menstrual cramping and PMS, and reduce a woman's chance of getting cervical and uterine cancers down the road. The only woman who may want to avoid taking birth control are women who are older than 35 and smoke regularly.
Answers provided by Dr. Ross Avilla
Dr. Ross Avilla has been teaching Human Sexuality since 2013 and has a PhD in psychology from UC Davis. Dr. Avilla is not a clinician and all information and advice offered on this website is for educational purposes only.